Alert archive / North Carolina / Flash Flood Warnings in 1999
Flash Flood Warning 32, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Sep 16, 1999, 3:15 PM EDT for 4 counties in North Carolina; Horry County, South Carolina. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 1999, 3:15 PM EDT (19:15 UTC)
- Expired
- Sep 17, 1999, 2:00 AM EDT
- In force
- 11 hr
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 23 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 161916 FFWILM NCC017-019-047-129-141-SCC051-170600- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 315 PM EDT THU SEP 16 1999 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * FLOOD WARNING FOR... BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA ROBESON COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 200 AM EDT FRIDAY. * AS OF 245 PM...EMERGENCY MANAGEMENT REPORTS FROM ACROSS THE WARNED AREA INDICATE OVER A 100 ROADWAYS AND STREETS REMAIN FLOODED. WATER DEPTHS ACROSS SOME ROADWAYS CONTINUE TO FORCE AREA SHERIFF AND POLICE DEPARTMENTS TO KEEP THEM CLOSED. REPORTS ALSO INDICATE WHERE ROADWAYS MEET BRIDGES HAVE BEEN UNDERMINED. PEOPLE ARE URGED NOT TO CROSS LOCATIONS WHERE WATER COVERS BRIDGES. SOME ROADS WERE REPORTED TO HAVE BEEN WASHED OUT AND OTHERS HAVING EXPERIENCED CULVERT FAILURES. TREES CONTINUE TO BE REPORTED DOWN ACROSS SOME LOCATIONS. NO RAINFALL IS EXPECTED FOR THE NEXT SEVERAL DAYS AS A RESULT WATER LEVELS ACROSS AREA ROADWAYS WILL BE ABLE TO RECEDE. MANY LOCATIONS SHOULD BECOME PASSABLE BY FRIDAY MORNING. CONSULT YOUR LOCAL OR TELEVISION STATIONS FOR UPDATED ROAD CLOSURES. IF YOU MUST VENTURE OUT...DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD AND BE ON THE LOOKOUT FOR DOWNED TREES AND POWER LINES! DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER CAN WASH A CAR FROM A ROADWAY. ALSO...THE ROADBED MAY NOT BE INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. HOEHLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:55 PM EDT, 20 minutes earlier.
Area forecast discussion, Sep 16, 2:55 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
255 PM EDT THU SEP 16 1999
TREND OF DECREASING CLOUDS AND WINDS WILL CONTINUE OVERNIGHT IN WAKE
OF FLOYD...THEN HIGH PRES AND STRONG SUBSIDENCE BUILD IN WITH COOL
AND DRY AIR MASS FOR FAIR CONDITIONS FRI-SAT.
NGM AND AVN MOS CLOSE ON MAX TEMPS BUT AVN COOLER ON MINS AND WILL
LEAN TOWARD NGM WITH WET GROUND.
WINDS STILL UP OVR NRN SECTIONS BUT SHOULD DIMINISH QUICKLY THIS EVE
AND WILL LET WIND ADVISORY EXPIRE AT 4 PM.
CWF: WILL CONTINUE STRONG SMALL CRAFT WORDING WITH THIS PKG ALONG
WITH HVY SURF ADVISORY.
.MHX...HEAVY SURF ADVISORY FOR ALL CSTL WATERS.
...SMALL CRAFT SHOULD REMAIN IN PORT ALL WTRS.
JBMIn the hours before
Local storm report, Sep 16, 11:11 AM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1111 AM EDT THU SEP 16 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 AM WILMINGTON NC
09/16/99 NEW HANOVER HURRICANE FLOYD STORM
SURGE MEASURED 10.3 FT
NGVD (MSL) BEHIND
MASONBORO ISLAND. REPORT
FROM NC SEA GRANT.The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 1:39 AM EDT | Flash Flood Warning | ILM | Columbus, Robeson | 6 hr |
| Sep 16, 1:39 AM EDT | Flash Flood Warning | ILM | Bladen, Pender | 6 hr |
| Sep 16, 1:39 AM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover | 6 hr |
| Sep 16, 8:02 AM EDT | Flash Flood Warning | ILM | Bladen, Columbus, Pender, Robeson | 6 hr |
| Sep 16, 8:02 AM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover | 6 hr |
| Sep 16, 3:15 PM EDT | Flash Flood Warning | ILM | Bladen | 11 hr |
| Sep 16, 1:39 AM EDT | Flash Flood Warning | ILM | Georgetown | 6 hr |
| Sep 16, 8:02 AM EDT | Flash Flood Warning | ILM | Dillon, Marion | 6 hr |
| Sep 16, 8:02 AM EDT | Flash Flood Warning | ILM | Georgetown | 6 hr |
Nearby
Flash Flood Warnings in North Carolina, 1999Flash Flood Warnings in South Carolina, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.